Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Gray, ME

June 23, 2002Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 23, 2002, 7:05 PM EDT for Coos County, New Hampshire. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2002, 7:05 PM EDT (23:05 UTC)
Expired
Jun 23, 2002, 8:00 PM EDT
In force
55 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Coos County, NH

The radar

The Burlington radar (KCXX), 137 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 232305
SVRGYX
NHC007-240000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
702 PM EDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE

* UNTIL 800 PM EDT

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF NORTH STRATFORD...OR ABOUT 13
  MILES SOUTHWEST OF COLEBROOK...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH STRATFORD AROUND 715 PM EDT...
  ERROL ABOUT 745 PM EDT

WHEN SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY 
SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. 
REMEMBER...SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING 
HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND 
VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE.

LAT...LON 4483 7174 4477 7174 4467 7109 4491 7108

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:00 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 23, 2:00 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT SUN JUN 23 2002

ZONES...
COLD FRONT WILL MOVE OFF THE COAST BY 06Z.  AHEAD OF IT...SCATTERED
SHOWERS AND THUNDERSTORMS.  MAIN CONCERN IS POTENTIAL FOR SEVERE
THUNDERSTORMS /MOSTLY WIND GUSTS/ AND LOCALLY HEAVY RAIN.  LOTS OF
LOW LEVEL JUICE...HIGH PRECIPITABLE WATER VALUES...VERY HIGH 850 MB
DEW POINTS ALONG WITH STRONGEST LOW LEVEL WINDS ADVECTING ACROSS THE
850 THETA-E AXIS WHICH IS SHOWING VERY HIGH VALUES.  ALSO INCREASING
WIND FIELD AS JET DECENDS TOWARD THE NORTHEAST AS UPPER LEVEL TROUGH
DIGS TO THE EAST.  WILL MENTION POSSIBLE STRONGER GUSTS AND HEAVY
RAIN OVER NH AND WESTERN MAINE MOUNTAINS WHERE SOME SUNSHINE
BREAKING OUT AND LESS OF A MARINE INFLUENCE ACTING TO STABILIZE AIR
MASS.

WILL MONITOR CONDITIONS NEXT FEW HOURS FOR SEVERE WEATHER POTENTIAL
/MAINLY DUE TO WINDS/.  SPC HAS SLIGHT RISK FOR NORTHERN ZONES AND
LATEST DISCUSSION CONCERNED ABOUT WESTERN NEW HAMPSHIRE.

BEHIND THE FRONT IT WILL CLEAR OUT LATER TONIGHT WITH LOTS OF
SUNSHINE ON MONDAY.  STRONG NORTHWEST GRADIENT WILL MIX DOWN TO THE
SURFACE SO WILL HIGHLIGHT WINDY IN THE FORECAST FOR MONDAY. WEAK
SYSTEM MOVES IN ON THE NORTHWEST UPPER LEVEL FLOW TUESDAY NIGHT...
CLOUDS MOVING INTO SOUTHERN NH FIRST THEN MOVING NORTHEAST ACROSS
FORECAST AREA.  WILL FORECAST UNSETTLED WEATHER WITH A CHANCE OF
SHOWERS TUESDAY NIGHT THROUGH THURSDAY.

THE MAV TEMPS RUNNING COLDER THAN THE FWCS.  WILL USE A COMPROMISE
...BUT LEAN TOWARD THE COOLER SOLUTION SINCE WE HAVE BEEN RUNNING
BELOW NORMAL MOST DAYS LATELY.  MRF NUMBERS USED FOR THE EXTENDED
PERIOD.

CWF...
WILL KEEP THE SMALL CRAFT ADVISORY UP.  SW WINDS SHOULD INCREASE TO
SCA LEVELS ONCE WARM FRONT MOVES THROUGH AND STRONG SW GRADIENT SETS
UP AHEAD OF THE COLD FRONT.  MODELS...VIA BUFKIT SOUNDINGS...SHOW
STRONG LOW LEVEL JET MOVING OVER THE WATERS THIS EVENING.  BEHIND
THE FRONT SHOULD STILL SEE SCA STRENGTH WINDS WITH STRONG GRADIENT
FOR THIS TIME OF YEAR AND NORTHWEST WINDS LINING UP FROM SURFACE TO
500 MB WHERE THE FLOW IS ALSO RATHER STRONG.

PWMWRKZFP AND PWMWRKCWF AVBL IN AWIPS.  MAY MAKE LAST MINUTE CHANGES
BASED ON LATEST OBSERVED DATA...OR IF A SEVERE WEATHER WATCH IS
ISSUED.

FCSTID = 2

.GYX...
ME...SCA.
NH...SCA.

SJC

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.